Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 88, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 24, 2013, 6:00 PM CDT for Vernon Parish, Louisiana. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2013, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 24, 2013, 7:15 PM CDT
- In force
- 75 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 20 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:02 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 24, 5:02 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 502 PM CDT WED JUL 24 2013 .DISCUSSION... 00Z TAF ISSUANCE. && .AVIATION... LINE OF TSRA OVER C LA MOVING SSE AT 20 KTS WILL LIKELY AFFECT AEX BY 23Z. THUS...PLACED TEMPO GROUP FOR VRB20G30KT...+TSRA...MVFR VSBY/CEILINGS THRU 02Z. THIS AREA EXPECTED TO DIMINISH AFTER 02Z AS IT MOVES SSE INTO SC LA. THUS...DID NOT PLACE MENTION OF CONVECTION FOR LFT/ARA. ELSEWHERE...SW WINDS WILL DIMINISH THIS EVENING...WITH VFR EXPECTED OVERNIGHT INTO THU. DML && .PREV DISCUSSION... /ISSUED 346 PM CDT WED JUL 24 2013/ DISCUSSION... MID-AFTERNOON SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE CNTL GULF MAINTAINING A SWRLY LOW-LEVEL FLOW ACROSS THE REGION... WHILE A WEAK FRONTAL BOUNDARY IS NOTED NEAR THE OZARKS. WATER VAPOR IMAGERY SHOWS A DISTURBANCE ALOFT CROSSING THE MID-SOUTH. THIS DISTURBANCE HELPED PRODUCE AN MCS THIS MORNING WHICH HAS SPAWNED AN OUTFLOW WHICH HAS BEEN STEADILY FIRING OFF INCREASING CONVECTION ACROSS NRN LA/CNTL MS THIS AFTERNOON. ELSEWHERE SKIES ARE PARTLY/MOSTLY CLOUDY WITH TEMPS CONFINED MAINLY TO THE LOWER 90S. IN THE SHORT-TERM HAVE BUMPED UP LATE AFTERNOON POPS TO 30/40 PERCENT ACROSS THE NRN TIER OF ZONES...20 PERCENT SOUTH...TO ACCOUNT FOR THE APPROACHING CONVECTION. AFTER 00Z HAVE PARED POPS BACK TO SILENT 10S SRN 1/2 AND 20/30 NRN 1/2 AS ADDITIONAL ACTIVITY WILL BE POSSIBLE GIVEN MOIST UNSTABLE AIRMASS IN PLACE AND PROSPECTIVE OUTFLOWS FROM ONGOING CONVECTION. AFTER MIDNIGHT HAVE STAYED WITH JUST SLIM POPS AREA-WIDE WITH SLIGHTLY HIGHER PERCENTAGES ACROSS THE ATCHAFALAYA BASIN WHERE BEST MOISTURE IS PROGGED TO LINGER WITH THE PASSAGE OF THE SHORTWAVE. MEDIUM-RANGE GUIDANCE DIFFERS ON THE AMOUNT OF IMPACT THE ROCKIES/SRN PLAINS RIDGE WILL HAVE ON OUR FORECAST AREA THE NEXT FEW DAYS. HAVE GONE WITH THE SLIGHTLY WETTER/SLOWER EURO SOLUTION THIS AFTERNOON WHICH HOLDS BACK THE SIGNIFICANT SHORTWAVE ALOFT WHILE ALSO MEANDERING THE SFC FRONT. THIS LEADS TO THE BEST POPS GENERALLY FALLING OVER THE ERN 1/2 OF THE AREA THROUGH FRIDAY... THEN SHIFTING TO THE NRN 1/2 FOR THE WEEKEND BASED ON FRONTAL LIFT AND BEST MOISTURE. POPS ARE STILL RATHER LOW THOUGH WITH 30 PERCENT CURRENTLY BEING THE HIGHEST CHANCE OF RAIN ADVERTISED THROUGH THE PERIOD. MEANWHILE THE ADDITIONAL CLOUD COVER AND PRECIP WILL HOLD MAX TEMPS DURING THIS TIME FRAME TO GENERALLY IN THE LOWER 90S. BY EARLY NEXT WEEK THE MID-LEVEL RIDGE IS PROGGED TO BEGIN BUILDING EWD OVER THE AREA WHICH WILL LEAD TO DRIER AND WARMER CONDITIONS ACROSS THE FORECAST AREA. THE MOST SIGNIFICANT ITEM OF NOTE WILL BE THE TEMPERATURES AS FORECAST MAXES ARE EXPECTED TO CLIMB TO THE MID 90S FOR MUCH OF THE REGION. MARINE... A MAINLY LIGHT TO POSSIBLY MODERATE SWRLY TO WRLY FLOW IS EXPECTED TO CONTINUE INTO THE WEEKEND WITH HIGH PRESSURE SITUATED OVER THE CNTL/E-CNTL GULF. A BRIEF BURST OF WINDS IS POSSIBLE ON SATURDAY...MAINLY OVER THE WRN WATERS...AS THE GRADIENT TEMPORARILY TIGHTS WITH LOW PRESSURE DEVELOPING ALONG THE FRONT OVER TX...OTHERWISE NO FLAGS ARE ANTICIPATED THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... KLCH 77 94 76 94 78 / 20 20 10 20 20 KBPT 76 95 77 94 78 / 20 20 10 10 20 KAEX 74 96 75 96 75 / 30 20 20 20 30 KLFT 77 94 75 94 76 / 20 20 20 20 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 24, 4:05 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 405 AM CDT WED JUL 24 2013 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055- 073-074-TXZ180-201-215-216-259>262-251100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE- ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE- UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN- WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE- NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 405 AM CDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDICES WILL PEAK BETWEEN 100 AND 105 F. THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS FOR PARTS OF CENTRAL AND SOUTH CENTRAL LOUISIANA TONIGHT. IF THESE STORMS DEVELOP THEY WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY AFTERNOON WILL SEE HEAT INDICES IN THE 100-105 F RANGE. THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS FOR PARTS OF CENTRAL AND SOUTH CENTRAL LOUISIANA THURSDAY AND FRIDAY. IF THESE STORMS DEVELOP THEY WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND DEADLY LIGHTNING. SATURDAY NIGHT AND SUNDAY WILL BE THE BEST CHANCE TO SEE STRONG THUNDERSTORMS ACROSS THE ENTIRE REGION. GUSTY WINDS AND DEADLY LIGHTNING WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 24, 5:22 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 PM CDT WED JUL 24 2013
LAZ027>029-242345-
RAPIDES LA-VERNON LA-AVOYELLES LA-
522 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...VERNON AND AVOYELLES
PARISHES UNTIL 645 PM CDT...
AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF
HOLLOWAY TO 8 MILES NORTHWEST OF FLATWOODS TO 25 MILES NORTHWEST OF
HORNBECK...MOVING SOUTH AT 20 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LENA...
FLATWOODS...BALL...TIMBER TRAILS...BOYCE AND PARADISE.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3150 9268 3146 9270 3140 9266 3147 9216
3134 9207 3132 9200 3123 9199 3130 9191
3119 9167 3104 9172 3098 9281 3097 9358
3100 9358 3103 9351 3110 9356 3128 9353
3128 9345 3137 9339 3135 9295 3152 9273
LANDRENEAUThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:22 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides, Vernon | 83 min |
| Jul 24, 6:40 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides | 80 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.